Pennsylvania, 2025

High Wind in Pennsylvania, December 29 to 30, 2025

December 29 to 30, 2025 · NWS CTP · 6 events in 6 counties and zones

A strong area of low pressure stationed across Quebec allowed for an extremely tight pressure gradient to form across western Pennsylvania, with strong isallobaric forcing allowing for ample mixing of wind gusts from aloft down towards the surface beginning in the morning hours of December 29th. The strongest winds were observed during the afternoon hours when this mixing was most pronounced and…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong area of low pressure stationed across Quebec allowed for an extremely tight pressure gradient to form across western Pennsylvania, with strong isallobaric forcing allowing for ample mixing of wind gusts from aloft down towards the surface beginning in the morning hours of December 29th. The strongest winds were observed during the afternoon hours when this mixing was most pronounced and the pressure gradient also allowed for strong wind gusts, before slowly tapering off into the morning hours of December 30th for much of the area; however, strong winds gusts remained into the late morning hours of December 30th across the Laurel Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 29, 7:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 29, 7:32 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
732 AM EST Mon Dec 29 2025

.SYNOPSIS...
* Occasional light freezing rain or freezing drizzle will
  continue across north-central and northeast PA early today
  along with areas of dense fog
* A strong cold front pushing east across the state this morning
  will usher in very windy and much colder conditions from this
  afternoon into Tuesday
* Accompanying the colder weather this week will be the
  development of a few heavy lake-effect snow bands that will
  stretch across northwest PA with snow showers and brief
  squalls elsewhere

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Patchy freezing rain and freezing drizzle and higher elevation
  dense fog will continue to be an issue for a time early today
  across parts of north-central and northeast PA
- A broken line of convective showers along a strong cold front will
  push east across the Commonwealth this morning, ushering in
  gusty winds and plummeting temperatures with a 20 to 30
  degrees drop in temperatures within about 10 hours after the
  cold frontal passage.

--------------------------------------------------------------

Warm frontal boundary having a difficult time (so far) pushing
east into the cooler, dense air, trapped in the deeper valleys
of Central PA where temps were slowly inching up through the low
to mid 30s. The lingering light freezing rain/freezing drizzle
will continue in some areas, and thought it prudent to extend the
Winter Weather Advisory until 09Z (4 am).

Areas of dense fog and freezing drizzle will end shortly across
the Ncent Mtns and Wrn Poconos as most observation sites are now
up to 33-34F.

As moist and relatively mild air overruns a colder ice/sleet/snow
covered ground over parts of Nort-Central PA and the Western
Poconos, areas of very dense fog will persist at least through
daybreak. Dense Fog Advisory for parts of the region (roughly
the NE 1/3 of the CWA the until 7 am.

The combination of low visibilities and locally slippery travel
on untreated surfaces overnight will be a hazard to motorists
from parts of the Endless Mountains and Middle Susquehanna
Valley into the Pocono plateau.

Better mixing via an increased P-gradient and southerly llvl
flow, just ahead of the incoming arctic front, will support
some rise in temperatures during the pre-dawn and early morning
hours today.

We'll continue to monitor this situation closely.

The aforementioned strong cold front will plow east across the
Commonwealth this morning, likely accompanied by a broken band
of briefly heavy, gusty rain showers.

Behind the front, strong low-level cold advection will commence,
along with very windy conditions. Regarding high wind potential,
although the strongest isallobaric forcing is progged over
upstate NY and southern Canada, very impressive pressure rises,
good post-frontal downward momentum transfer, and an overall
strong wind field into the upper part of the boundary layer
across PA, argue for widespread wind gusts of 40-50 mph, and
isolated gusts of 55-65 mph over the Alleghenies and points just
downstream. A High Wind Warning is in effect for several of our
Western and SW zones, with a Wind Advisory for the rest of the
area. The period of strongest winds is anticipated from early
Monday afternoon through the evening hours, when BUFKIT
Time/Height cross-sections show the 60 kt wind contour as low
as 1000 ft AGL and within the lower third of the well-mixed
Blyr. This is almost a slam dunk for 50 kt gusts across the
Warned Area.

A vivid, non-diurnal temperature trend will today (particularly
across the Laurel Highlands where sfc temps have surged well
into the 50s), with morning highs in the 40s-mid 50s elsewhere,
plummeting into the 20s-mid 30s by late afternoon.

The other primary issue is the expected development of lake-
effect snow bands today, tonight, and Tuesday. the mean low-
level flow orientation is expected to slowly veer from about
260 (west- southwest) to 290 (west-northwest) with time.

75th to 90th percentile snowfall totals (a good bet where the
most persistent bands reside) argue for 3-8" of snow from
northern Warren into northwest McKean county, where a Winter
Storm Watch was upgraded to a Lake Effect Snow Warning. A
favorable fetch off the lakes along with upslope effects should
support efficient snowfall accumulation in the Laurels through
Tuesday afternoon as well. Have hoisted a Winter Weather
Advisory for Elk down to Somerset for the potential of a few
inches of snow along with blustery winds and reduced visibility
in blowing snow.

&&

.SHORT TERM /TUESDAY/...
Snow showers and areas of more persistent, heavier LES will
continue Tonight and Tuesday with the deep cloud layer occupied
by the favorable DGZ of -12 to -18C.

Frigid wind chills will also become an issue tonight and
Tuesday morning in particular (apparent temperatures +/- single
digits). These values don't quite reach cold weather headline
criteria (-10f).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
On the large-scale, a cold, cyclonic NW flow pattern will reside
over much of the eastern CONUS this period, underneath a deep
upper low in eastern Canada. This will support a reinforcing
shot of arctic air in the Thursday-Friday time frame, followed
by gradual moderation next weekend, as heights aloft slowly
start to build.

A prolonged period of lake enhanced/upslope snowfall may well
continue across northwest PA and the Alleghenies through at
least Thursday-Friday. However, it does appear that the ambient
air mass could be fairly dry later in the week vs. earlier,
which could eventually cut down on snowfall potential. However,
there is considerable uncertainty in this regard, and we'll
continue to monitor over time.

Of high confidence, though, is very cold temperatures (highs
only in the teens-mid 20s later this week), along with frigid
wind chills. As alluded to above, readings should gradually
moderate by later next weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
IFR/LIFR continues ahead of the frontal passage with brief dips
up and down at IPT/MDT/LNS. GLAMP/HREF model guidance suggest a
continuation of these LIFR ceilings through 14Z at MDT/LNS when
the cold frontal passage allows for some scattering out of the
low-level cloud decks and improvements in visibility. While the
cold front has promoted VFR conditions, expect deterioration at
BFD/JST as lake effect and upslope snow begins based on a
combination of RAP/HREF model guidance. Locally heavier snow
showers with gusty winds are expected to develop at BFD and
potentially (~30% chance) at JST in the 18Z Monday to 06Z
Tuesday timeframe and could promote blowing snow at the
airfields which could allow for even lower visibility for longer
durations. The 12Z TAF package continues these mentions and
tries to find more targeted windows for this potential. Some
improvement expected after closer to 12Z Tuesday as snow showers
begin to taper off, with fair chances (~40-50%) of MVFR.

Elsewhere, after the cold frontal passage model guidance
indicates an overall improving trend compared to the previous
twelve hours with MVFR the main rule after 12Z at AOO/UNV/IPT
before trending VFR. There remains some uncertainty at UNV where
recent GLAMP model guidance continues to outline some lower-
level decks hovering just at MVFR, thus have leaned onto this
possibility with low (~30-40%) confidence. Gusty winds will be
the primary hazard at all airfields outside of BFD/JST, with
gusty winds exceeding 50kts at AOO/JST and 40kts at
UNV/IPT/MDT/LNS through the rest of the 12Z TAF package. LLWS
ahead of the front remains possible at MDT/LNS through 14Z with
renewed LLWS concerns in recent NAM/NBM model guidance after 00Z
at all airfields outside of MDT/LNS.

Outlook...

Tue...Windy and cold with snow showers N/W. Dry southeast.

Wed...Chance of snow showers across the north and west, dry
southeast.

Thu...Chance of snow showers.

Fri...Mainly dry. Slight chance of a snow shower at BFD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon EST Tuesday for PAZ004>006-010>012-
019-026>028-035>037-041-045-046-049-050-056-063-064.
Lake Effect Snow Warning until 4 PM EST Tuesday for PAZ004-005.
Dense Fog Advisory until 8 AM EST this morning for PAZ006-012-
037-041-042-045-046-049>053-057>059-065-066.
Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
Tuesday for PAZ010-017-024-033.
High Wind Warning until 4 PM EST Tuesday for PAZ017-018-024-
025-033-034.
Wind Advisory until noon EST Tuesday for PAZ042-051>053-
057>059-065-066.

&&

SYNOPSIS...Jurewicz/Lambert/Banghoff
NEAR TERM...Jurewicz/Lambert/Banghoff
SHORT TERM...Jurewicz/Lambert/Banghoff
LONG TERM...Jurewicz
AVIATION...NPB
Hazardous weather outlook, Dec 29, 8:59 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
859 AM EST Mon Dec 29 2025

PAZ042-051>053-057>059-065-066-301400-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
York-Lancaster-
859 AM EST Mon Dec 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-019-026>028-035>037-041-045-046-049-050-056-063-064-
301400-
Potter-Cameron-Northern Clinton-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-Adams-
859 AM EST Mon Dec 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017-024-033-301400-
Clearfield-Cambria-Somerset-
859 AM EST Mon Dec 29 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST TUESDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

Additional snowfall accumulation is possible with another system
Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-301400-
Warren-McKean-
859 AM EST Mon Dec 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

Additional lake effect snowfall accumulation is possible with
another system Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-025-034-301400-
Northern Centre-Blair-Bedford-
859 AM EST Mon Dec 29 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010-301400-
Elk-
859 AM EST Mon Dec 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Cambria

When
December 29, 10:00 AM EST to December 30, 10:00 AM EST
Where
Cambria forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

High winds began during the late morning hours of December 29th and continued into the early morning hours of December 30th with the highest wind gust, measured at 65 mph, being observed at John Murtha Cambria County Airport during the afternoon hours of December 29th. Gusty winds continued into the afternoon hours of December 30th before slightly diminishing by the evening hours.

High Wind, Somerset

When
December 29, 10:00 AM EST to December 30, 8:00 AM EST
Where
Somerset forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

High winds began during the morning hours of December 29th and continued into the early morning hours of December 30th with the highest wind gust, measured at 66 mph, being observed three miles north-northwest of Casselman during the afternoon hours of December 29th. Gusty winds continued into the afternoon hours of December 30th before slightly diminishing by the evening hours.

High Wind, Blair

When
December 29, 11:00 AM EST to December 30, 8:00 AM EST
Where
Blair forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

High winds began during the late morning hours of December 29th and continued into the early morning hours of December 30th with the highest wind gust, measured at 60 mph, being observed at Altoona-Blair County Airport during the afternoon hours of December 29th. Gusty winds continued into the afternoon hours of December 30th before slightly diminishing by the evening hours.

High Wind, Mifflin

When
December 29, 2:00 PM EST to December 30, 6:00 AM EST
Where
Mifflin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

High winds began during the afternoon hours of December 29th and continued into the early morning hours of December 30th with the highest wind gust, measured at 60 mph, being observed at Mifflin County Airport during the early morning hours of December 30th. Gusty winds continued into the afternoon hours of December 30th before slightly diminishing by the evening hours.

High Wind, York

When
December 29, 3:00 PM EST to 11:00 PM EST
Where
York forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

High winds began during the afternoon hours of December 29th and continued into the evening hours with the highest wind gust, measured at 58 mph, being observed at Capital City Airport during the late afternoon hours of December 29th. Gusty winds continued into the morning hours of December 30th before slightly diminishing by the afternoon hours.

High Wind, Lancaster

When
December 29, 3:00 PM EST to 11:00 PM EST
Where
Lancaster forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

High winds began during the afternoon hours of December 29th and continued into the evening hours with the highest wind gust, measured at 58 mph, being observed in Manheim during the early evening hours of December 29th. Gusty winds continued into the morning hours of December 30th before slightly diminishing by the afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306096, 1306099, 1306095, 1306098, 1306101, 1306102.